Hyperkalemia-induced paralysis

Nikita S. Wilson, Joanna Laizure, Zachary Cox, Tabitha King, Christopher K. Finch

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Hyperkalemia is an electrolyte abnormality that can lead to severe consequences. Paralysis induced by hyperkalemia has been described in only a few reports. We describe a 60-year-old man who experienced paralysis presumably due to hyperkalemia. He presented to the emergency department with severe weakness in all extremities. The patient's serum potassium concentration was greater than 8 mEq/L and his serum creatinine concentration was 7 mg/dl. Findings on electrocardiography were abnormal. Of note, his drug therapy included lisinopril and naproxen. After treatment for hyperkalemia, the patient's symptoms resolved; however, he was admitted for further workup for renal failure. The patient was discharged after approximately 1 week with a diagnosis of end-stage renal disease. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 5) between the patient's paralysis and hyperkalemia. Although hyperkalemia as a cause of paralysis is extremely rare, clinicians should be aware of this potentially life-threatening, noncardiac toxicity.

Original languageEnglish (US)
Pages (from-to)1270-1272
Number of pages3
JournalPharmacotherapy
Volume29
Issue number10
DOIs
StatePublished - Oct 1 2009

Fingerprint

Hyperkalemia
Paralysis
Lisinopril
Naproxen
Drug-Related Side Effects and Adverse Reactions
Serum
Electrolytes
Chronic Kidney Failure
Renal Insufficiency
Hospital Emergency Service
Creatinine
Potassium
Electrocardiography
Extremities
Drug Therapy

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Cite this

Wilson, N. S., Laizure, J., Cox, Z., King, T., & Finch, C. K. (2009). Hyperkalemia-induced paralysis. Pharmacotherapy, 29(10), 1270-1272. https://doi.org/10.1592/phco.29.10.1270

Hyperkalemia-induced paralysis. / Wilson, Nikita S.; Laizure, Joanna; Cox, Zachary; King, Tabitha; Finch, Christopher K.

In: Pharmacotherapy, Vol. 29, No. 10, 01.10.2009, p. 1270-1272.

Research output: Contribution to journalArticle

Wilson, NS, Laizure, J, Cox, Z, King, T & Finch, CK 2009, 'Hyperkalemia-induced paralysis', Pharmacotherapy, vol. 29, no. 10, pp. 1270-1272. https://doi.org/10.1592/phco.29.10.1270
Wilson NS, Laizure J, Cox Z, King T, Finch CK. Hyperkalemia-induced paralysis. Pharmacotherapy. 2009 Oct 1;29(10):1270-1272. https://doi.org/10.1592/phco.29.10.1270
Wilson, Nikita S. ; Laizure, Joanna ; Cox, Zachary ; King, Tabitha ; Finch, Christopher K. / Hyperkalemia-induced paralysis. In: Pharmacotherapy. 2009 ; Vol. 29, No. 10. pp. 1270-1272.
@article{0c73d9435939497fa8aff64d631bb2de,
title = "Hyperkalemia-induced paralysis",
abstract = "Hyperkalemia is an electrolyte abnormality that can lead to severe consequences. Paralysis induced by hyperkalemia has been described in only a few reports. We describe a 60-year-old man who experienced paralysis presumably due to hyperkalemia. He presented to the emergency department with severe weakness in all extremities. The patient's serum potassium concentration was greater than 8 mEq/L and his serum creatinine concentration was 7 mg/dl. Findings on electrocardiography were abnormal. Of note, his drug therapy included lisinopril and naproxen. After treatment for hyperkalemia, the patient's symptoms resolved; however, he was admitted for further workup for renal failure. The patient was discharged after approximately 1 week with a diagnosis of end-stage renal disease. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 5) between the patient's paralysis and hyperkalemia. Although hyperkalemia as a cause of paralysis is extremely rare, clinicians should be aware of this potentially life-threatening, noncardiac toxicity.",
author = "Wilson, {Nikita S.} and Joanna Laizure and Zachary Cox and Tabitha King and Finch, {Christopher K.}",
year = "2009",
month = "10",
day = "1",
doi = "10.1592/phco.29.10.1270",
language = "English (US)",
volume = "29",
pages = "1270--1272",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "10",

}

TY - JOUR

T1 - Hyperkalemia-induced paralysis

AU - Wilson, Nikita S.

AU - Laizure, Joanna

AU - Cox, Zachary

AU - King, Tabitha

AU - Finch, Christopher K.

PY - 2009/10/1

Y1 - 2009/10/1

N2 - Hyperkalemia is an electrolyte abnormality that can lead to severe consequences. Paralysis induced by hyperkalemia has been described in only a few reports. We describe a 60-year-old man who experienced paralysis presumably due to hyperkalemia. He presented to the emergency department with severe weakness in all extremities. The patient's serum potassium concentration was greater than 8 mEq/L and his serum creatinine concentration was 7 mg/dl. Findings on electrocardiography were abnormal. Of note, his drug therapy included lisinopril and naproxen. After treatment for hyperkalemia, the patient's symptoms resolved; however, he was admitted for further workup for renal failure. The patient was discharged after approximately 1 week with a diagnosis of end-stage renal disease. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 5) between the patient's paralysis and hyperkalemia. Although hyperkalemia as a cause of paralysis is extremely rare, clinicians should be aware of this potentially life-threatening, noncardiac toxicity.

AB - Hyperkalemia is an electrolyte abnormality that can lead to severe consequences. Paralysis induced by hyperkalemia has been described in only a few reports. We describe a 60-year-old man who experienced paralysis presumably due to hyperkalemia. He presented to the emergency department with severe weakness in all extremities. The patient's serum potassium concentration was greater than 8 mEq/L and his serum creatinine concentration was 7 mg/dl. Findings on electrocardiography were abnormal. Of note, his drug therapy included lisinopril and naproxen. After treatment for hyperkalemia, the patient's symptoms resolved; however, he was admitted for further workup for renal failure. The patient was discharged after approximately 1 week with a diagnosis of end-stage renal disease. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 5) between the patient's paralysis and hyperkalemia. Although hyperkalemia as a cause of paralysis is extremely rare, clinicians should be aware of this potentially life-threatening, noncardiac toxicity.

UR - http://www.scopus.com/inward/record.url?scp=70349655896&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=70349655896&partnerID=8YFLogxK

U2 - 10.1592/phco.29.10.1270

DO - 10.1592/phco.29.10.1270

M3 - Article

VL - 29

SP - 1270

EP - 1272

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 10

ER -